Hail, Monona
- When
- April 24, 3:15 PM CST
- Where
- Monona County, 3.45 mi N of Whiting
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.180, -96.150
A seasonably strong closed mid-level cyclone moved from the high Plains to the mid Missouri River Valley during the day on Sunday April 24th. Ahead of this cyclone, partially modified gulf air was pulled north into eastern Nebraska and western Iowa allowing for instability to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A seasonably strong closed mid-level cyclone moved from the high Plains to the mid Missouri River Valley during the day on Sunday April 24th. Ahead of this cyclone, partially modified gulf air was pulled north into eastern Nebraska and western Iowa allowing for instability to develop. As the cold front interacted with the instability isolated to scattered thunderstorms develop. Although the majority of these thunderstorms remain non-severe a few severe wind and hail reports were observed during the late afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 2:05 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT SUN APR 24 2016 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 300 PM CDT SUN APR 24 2016 LOOKS TO BE THE START OF A RATHER ACTIVE WEATHER PATTERN WITH INITIAL SYSTEM THIS AFTERNOON BRINGING THREAT OF SEVERE WEATHER TO THE AREA INTO THE EVENING. LATEST RADAR SHOWS NORTH SOUTH ORIENTED BAND OF SHOWERS AND THUNDERSTORMS MOVING ACROSS PARTS OF EASTERN NEBRASKA AT MID AFTERNOON. THIS BAND OF STORMS IS EXPECTED TO INTENSIFY THROUGH THE REMAINDER OF THE AFTERNOON AS IT MOVES INTO BETTER INSTABILITY IN CLOUD FREE AREA OF EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. MAIN AREA OF STORMS EXPECTED TO BE EAST OF THE AREA PRIOR TO 06Z BUT LINGERING CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING AS SURFACE TROUGH GRADUALLY PUSHES EAST. SHORT WAVE RIDGE THEN BUILDS ACROSS THE CENTRAL PLAINS ON MONDAY IN ADVANCE OF THE NEXT SYSTEM MOVING INTO THE FOUR CORNERS AREA OF THE SOUTHWEST. THIS SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FOR TUESDAY INTO WEDNESDAY AS UPPER LOW GRADUALLY PIVOTS INTO THE CENTRAL PLAINS. SOME SEVERE POTENTIAL FOR SOUTHERN PARTS OF THE FORECAST AREA TUESDAY AFTERNOON AND EVENING AS WARM FRONT LIFTS INTO NEBRASKA. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 231 PM CDT SUN APR 24 2016 SAME ACTIVE TREND CONTINUES IN THE EXTENDED PERIOD WITH ADDITIONAL SERIES OF UPPER TROUGHS MOVING INTO THE REGION. THIS MAY BRING THE THREAT OF POTENTIAL FLOODING DUE TO PERSISTENT RAIN EVENTS THROUGH THE PERIOD. && .AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z MONDAY) ISSUED AT 300 PM CDT SUN APR 24 2016 GENERALLY VFR CONDITIONS ARE FORECAST OUTSIDE OF SHOWERS AND THUNDERSTORMS EXPECTED TO OVERSPREAD TAF SITES THIS AFTERNOON INTO THE EVENING. AREA OF STORMS JUST SOUTHWEST OF KOFK AS OF NOON WILL MOVE OVER THAT SITE...AND WILL LIKELY MOVE OFF TO THE NORTHEAST BY 20Z. LINE OF STORMS IS EXPECTED TO FIRE EAST OF KOFK AND WEST OF KLNK BY 21Z OR SO...AND MOVE EAST ACROSS KLNK AND KOMA TAF SITES BETWEEN 21Z AND 03Z. ATTENDANT IFR VSBYS AND POTENTIAL CIGS WILL ACCOMPANY THUNDERSTORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH ANY STORMS BUT WAS NOT MENTIONED IN TAF AT THE MOMENT. STORMS WILL MOVE EAST OF EASTERN NEBRASKA TAF SITES AFTER 03Z...WITH LINGERING SHOWERS POSSIBLE OVERNIGHT. OTHERWISE VFR CIGS AND WINDS BECOMING SOUTHWEST OR WEST BY 12Z CAN BE EXPECTED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1207 PM CDT SUN APR 24 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-250715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1207 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE FORECAST TO DEVELOP THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO SOUTHWEST IOWA LATE IN THE DAY AND THIS EVENING. THE STRONGEST STORMS ARE FORECAST TO DEVELOP BETWEEN ABOUT 4 AND 5 PM ALONG A LINE FROM NEAR WAYNE TO WEST OF LINCOLN...WITH THE LINE MOVING EAST THROUGH THE AFTERNOON AND EVENING. SUFFICIENT SHEAR AND INSTABILITY WILL BE AVAILABLE FOR MAINLY LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE FOR AN ISOLATED TORNADO AS WELL...MAINLY IN SOUTHEAST NEBRASKA WHERE LOW LEVEL SHEAR WILL BE HIGHEST. A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA WILL PUSH A DRYLINE AND COLD FRONT INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND EVENING...LEADING TO THE RISK FOR SEVERE STORMS. MOST OF THE STORMS WILL BE MOVING EAST OF THE MISSOURI RIVER BY MID EVENING...AND EAST OF SOUTHWEST IOWA BY MIDNIGHT...ENDING THE THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY...ESPECIALLY DURING THE AFTERNOON AND INTO TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE ACTIVE PATTERN SHOULD CONTINUE WITH A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT...THEN AGAIN FROM FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
337 PM CDT SUN APR 24 2016
IAZ043-055-NEZ015-034-044-045-242130-
HARRISON IA-MONONA IA-DODGE NE-THURSTON NE-WASHINGTON NE-BURT NE-
337 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN HARRISON...
NORTHEASTERN DODGE...NORTHWESTERN WASHINGTON...EASTERN THURSTON AND
BURT COUNTIES UNTIL 430 PM CDT...
AT 337 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
DECATUR TO 7 MILES SOUTHEAST OF UEHLING...AND MOVING NORTHEAST AT 50
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...MONDAMIN...UTE...PISGAH...MOORHEAD...
CRAIG...MACY...MAPLETON...HERMAN...BLENCOE...SOLDIER...LITTLE SIOUX...
CASTANA...TURIN...RODNEY...LITTLE SIOUX SCOUT RANCH AND KENNEBEC.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 123 AND 168.
INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 125.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN IOWA...AND NORTHEASTERN NEBRASKA.
LAT...LON 4181 9565 4155 9644 4228 9646 4228 9636
4226 9633 4223 9632 4222 9633 4221 9635
4221 9567 4186 9567 4186 9565
TIME...MOT...LOC 2037Z 208DEG 44KT 4197 9636 4167 9639
ZAPOTOCNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT SUN APR 24 2016
NEZ011-012-016>018-242115-
ANTELOPE NE-KNOX NE-CEDAR NE-PIERCE NE-WAYNE NE-
339 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...EASTERN
ANTELOPE...SOUTHEASTERN KNOX...NORTHWESTERN WAYNE AND CENTRAL PIERCE
COUNTIES UNTIL 415 PM CDT...
AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PIERCE...OR 17 MILES NORTHWEST OF NORFOLK...MOVING
NORTHEAST AT 60 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RANDOLPH...OSMOND...WAUSA...BELDEN...MAGNET...FOSTER...MCLEAN...SHOLES...THE
HIGHWAY 81 AND 20 JUNCTION AND CAMP ASSURANCE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 174 AND 191.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 360 AND 385.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4254 9756 4252 9731 4239 9718 4211 9774
4217 9785
TIME...MOT...LOC 2039Z 217DEG 52KT 4218 9769
BOUSTEADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 346 PM CDT SUN APR 24 2016 NEZ044-045-051>053-242115- DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-SARPY NE- 346 PM CDT SUN APR 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...SOUTHEASTERN DODGE... SOUTHWESTERN WASHINGTON...EASTERN SAUNDERS AND NORTHWESTERN SARPY COUNTIES UNTIL 415 PM CDT... AT 346 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF MEAD...OR 26 MILES WEST OF OMAHA...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OMAHA...FREMONT...RALSTON...VALLEY...ARLINGTON...YUTAN...WATERLOO...CEDAR BLUFFS...MEAD...KENNARD...INGLEWOOD...ELKHORN...MILLARD...BENNINGTON...BOYS TOWN...WASHINGTON...ITHACA...LESHARA...COLON AND FREMONT LAKES STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167. HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 423 AND 444. HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 97 AND 117. HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 452 AND 466. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 450. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST CENTRAL NEBRASKA. LAT...LON 4110 9651 4142 9668 4158 9619 4123 9596 TIME...MOT...LOC 2046Z 249DEG 37KT 4130 9652 BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 NW FREMONT 41.46N 96.52W
04/24/2016 E0.75 INCH DODGE NE NWS EMPLOYEE
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST FREMONT 41.44N 96.49W
04/24/2016 M54 MPH DODGE NE AWOS
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
406 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 N FREMONT 41.54N 96.49W
04/24/2016 E1.75 INCH DODGE NE LAW ENFORCEMENT
HWY77 AND CO RD Q
&&
DFOBERTThe Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
The observer indicated gusts greater than 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621301, 621306, 621304, 621308, 621310.